Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 3, 2002, 1:53 AM EDT for Mecosta County, Montcalm County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2002, 1:53 AM EDT (05:53 UTC)
- Expired
- Sep 3, 2002, 2:45 AM EDT
- In force
- 52 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Mecosta County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
659 WUUS53 KGRR 030553 SVRGRR MIC107-117-030645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 153 AM EDT TUE SEP 3 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MECOSTA COUNTY IN CENTRAL MICHIGAN MONTCALM COUNTY IN CENTRAL MICHIGAN * UNTIL 245 AM EDT * AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 2 MILES NORTH OF STANWOOD TO 5 MILES WEST OF PIERSON...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CORAL...AMBLE...ALTONA AROUND 200 AM EDT MECOSTA...SYLVESTER AROUND 205 AM EDT LAKEVIEW AROUND 210 AM EDT LANGSTON AROUND 215 AM EDT SIX LAKES...ENTRICAN AROUND 220 AM EDT WYMAN AROUND 225 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 11:05 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 2, 11:05 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1105 PM EDT MON SEP 2 2002 SCATTERED CONVECTION OVER THE GRR FORECAST AREA AT THIS TIME IS ASSOCIATED WITH THE LLJ AND THE CORRESPONDING WAA. KGRR VWP IS INDICATING 50 KNOTS OF WIND FROM THE SOUTHWEST AT 3000FT...WHICH IS ADVECTING WARM/UNSTABLE AIR INTO THE FORECAST AREA. UPSTREAM A STRONG TO SEVERE LINE OF THUNDERSTORMS OVER WISCONSIN CONTINUES TO PRESS OFF TO THE EAST/SOUTHEAST TOWARD THE FORECAST AREA. AIR OVER WISCONSIN IS MORE UNSTABLE WITH LI/S STILL AROUND -7 NEAR MKE. LI/S OVER SOUTHWEST LOWER MICHIGAN ARE NEAR -5 UP NEAR PENTWATER TO AROUND -2 NEAR JACKSON. CONVECTION IS BEING AIDED BY THE STRONG LLJ AND A POTENT LOOKING SHORTWAVE MOVING THROUGH THE NORTHERN GREAT LAKES. THE MAIN LIFT ASSOCIATED WITH THE SHORTWAVE IS LOCATED TO THE NORTH HOWEVER. WITH STABILITY INCREASING THROUGH THE NIGHT AND THE MAIN AFFECTS OF THE SHORTWAVE LOCATED NORTH...EXPECT A SLOW DIMINISHING TREND TO THE CONVECTION AS IT MOVES EAST/SOUTHEAST. OF MOST CONCERN WILL BE STRONG WIND GUSTS WITH A UNIDIRECTIONAL PROFILE AND 50 KNOTS OF WIND NOT THAT FAR OFF THE GROUND. WILL CARRY LIKELY POPS TO THE NORTH AND WEST AND CHANCE POPS IN THE SOUTHEAST. ZONES ALREADY SENT. .GRR...NONE. DUKESHERER
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:40 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.